Hail, Ellis
- When
- July 14, 11:15 AM CST
- Where
- Ellis County, Catharine
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -99.220
Large hail and damaging winds occurred across Trego and Ellis counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Large hail and damaging winds occurred across Trego and Ellis counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 10:55 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1155 AM CDT Fri Jul 14 2023 .SHORT TERM...(This afternoon through Saturday evening) Issued at 1135 AM CDT Fri Jul 14 2023 A weak shortwave trough approaching the central high plains and a weak cold front, along with abundant low level moisture, will lead to the propagation of a line of storms across central and parts of southwestern Kansas this afternoon. The storms were already developing late this morning. The main question is how far west the storms will develop due to weaker forcing to the south and west and warmer mid levels. High winds and hail will be the main concerns as the low level shear is very weak so that significant tornadoes are not expected. .LONG TERM...(After midnight Saturday night through Thursday) Issued at 1135 AM CDT Fri Jul 14 2023 Cooler and drier air will move into western Kansas Saturday. Any storm clusters will probably be south and west of Kansas. A warming trend will commence Sunday, with highs in the mid to upper 90s by Monday and Tuesday. It will continue to be difficult to get 100 degree readings in southwest Kansas due to all the rain over the past several weeks. If it does happen, Tuesday would probably be the day. The next good chances for thunderstorms are on Wednesday and Thursday nights as a weak disturbance moves along the southern edge of the westerlies. High temperatures should cool down into the upper 80s or lower 90s by Thursday and Friday due to the passage of an effective frontal boundary and convective remnants and thunderstorm outflow. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1135 AM CDT Fri Jul 14 2023 A line of storms will move across KHYS, KDDC and possibly KGCK between 18 and 22z. High winds and hail are likely with this line. Otherwise, VFR conditions can be expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 64 87 64 / 50 50 10 10 GCK 91 62 87 63 / 40 30 20 20 EHA 91 64 86 62 / 30 40 40 40 LBL 91 65 87 64 / 30 40 30 30 HYS 89 62 90 64 / 70 30 10 10 P28 91 68 89 66 / 50 70 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 333 AM CDT Fri Jul 14 2023 KSZ030-031-043>046-061>066-074>081-084>090-150845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 333 AM CDT Fri Jul 14 2023 /233 AM MDT Fri Jul 14 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible across central Kansas and portions of southwest Kansas later this afternoon into this evening. The strongest storms will be capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible across extreme southwest Kansas Saturday. However, severe potential is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 3 PM...mainly east of a Garden City to Meade line.
Special Weather Statement
National Weather Service Dodge City KS
1126 AM CDT Fri Jul 14 2023
KSZ031-141715-
Ellis KS-
1126 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of Ellis County through
1215 PM CDT...
At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hays and Toulon around 1135 AM CDT.
Catherine around 1140 AM CDT.
Other locations in the path of this storm include Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3880 9904 3879 9941 3913 9957 3913 9904
TIME...MOT...LOC 1626Z 245DEG 31KT 3891 9939
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROThe Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Strong winds.
Strong winds.
Wind gusts were estimated between 65 and 70 mph.
Winds estimated at 60 to 70 mph. Visibility was reduced to 200 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122906, 1122907, 1122908, 1122909, 1122911, 1122914.